| Catalog Number |
RSF-550+Q |
| Medical Device Problem Codes |
Device Appears to Trigger Rejection (1524); Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Capsular Contracture (1761); Unspecified Infection (1930); Seroma (2069)
| Date of Event |
05/10/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Infection : infection following breast augmentation is reported in 1¿4% of cases in different studies.Many risk factors have been correlated with breast infection.General conditions such as obesity, diabetes, immunodeficiency, and cigarette smoking are associated with an increased risk of infection.Symptoms of infection usually manifest during the first 2 postoperative weeks, but delayed infections may occur months or even years after the operation.(john e.Skandalakis, 2009) the origin of infection in women with implants remains difficult to determine, but potential sources include a contaminated implant, the surgery itself or the surgical environment, the patient's skin or mammary ducts, or, as suggested by many reports, seeding of the implant from remote infection sites.(pittet et al, 2005) ¿systemic antibiotic prophylaxis at the time of surgery is associated with a significant reduction of the infection rate (0·42% vs 0·87%) in a large study of 39 455 patients undergoing breast augmentation.¿ (pittet et al, 2005) several authors suggest that contamination of the prosthesis at the time of insertion may cause a subclinical infection, and thus stimulate a chronic inflammatory response leading to the development of clinically significant capsules (snell & brown, 2009; steiert, boyce & sorg, 2013; wong, 2006).Results demonstrate that there is a significant association between capsular contracture and the presence of bacteria on the implant (snell & brown, 2009), which calls for an improved surgical care and the development of implant surfaces that do not promote bacteria settlement on the implant (bronz & elberg, 2009; hvilsom et al., 2010).Per our directions for use, each patient must receive the establishment labs s.A.¿motiva implants®: information for the patient¿ during her surgical consultation, it is the surgeons´ responsibility to ensure that the patient completely understands the information regarding the risks, benefits, and recommendations associated with silicone gel-filled breast implant surgery, as well as the complications typical of any type of surgery.This document is available in motiva® website: ifu.Motiva.Health the instructions for use in the directions for use were reviewed, to determinate if there are indications that ensure the prevention and good handling of the product.For this event, it is considered that the information is suitable for the section of surgical precautions as follows: infection ¿ infection can occur with any surgery or implant.Most infections resulting from surgery appear within a few days to weeks after the operation5 however, infection is possible at any time after surgery.In addition, breast and nipple piercing procedures may increase the possibility of infection.Infections in tissue with an implant present are more challenging to treat than infections in tissue without an implant present.If an infection does not respond to antibiotics, the implant may have to be removed, with replacement occurring only after the infection is resolved.As with other surgical procedures, toxic shock syndrome (tss), a life-threatening condition, has been reported in rare instances following breast implant surgery.Tss symptoms occur suddenly and can include high fever (102° f/38.8° c or higher), vomiting, diarrhea, fainting, dizziness, and/or sunburn-like rash.Patients should contact their doctor immediately for diagnosis and treatment if they experience these symptoms.Capsular contracture - normally, capsules of collagen fibers form as an immune response around a foreign body, such as a breast implant, tending to isolate it.Capsular contracture occurs when the capsule tightens and squeezes the implant.This can cause the implant to turn rigid (from slightly firm to quite hard) and the firmest ones can cause varying degrees of discomfort, pain and palpability.In addition to the firmness, capsular contracture can result in a deformed breast, visible surface wrinkling and/or displacement of the implant.Detection of breast cancer by mammography may also be more difficult.Capsular contracture may be more common following infection, hematoma, and seroma, and the chance of it happening may increase over time.Capsular contracture occurs more commonly in patients undergoing revision surgery than in patients undergoing primary implantation surgery.Capsular contracture is a risk factor for implant rupture, and it is the most common reason for reoperation in augmentation and reconstruction patients.Capsular contracture is graded into 4 levels depending on its severity.Baker grade i: the breast is normally soft and looks natural; baker grade ii: the breast is a little firm but looks normal; baker grade iii: the breast is firm and looks abnormal; baker grade iv: the breast is hard, painful, and looks abnormal.Patients should also be advised that additional surgery might be needed in cases where pain and/or firmness are severe (baker grades iii or iv) and that capsular contracture may happen again after additional surgeries.Correction of capsular contracture may require surgical removal or release of the capsule, or removal and possible replacement of the implant itself.Closed capsulotomy (external manipulation of the capsule in order to ¿pop¿ the tissue capsule and open it up) used to be a common procedure for treating capsular contracture, but most manufacturers, including establishment labs, contraindicate it because it can cause implant rupture.¿seroma can present both early and late, with the latter being recently linked with malignant growths and prolonged onset.¿ (sforza, et al.2017) some analyses have revealed that the pocket plays a significant role in developing seroma, patients with submammary pocket developed seroma in higher rates when compared with patients with submuscular pocket.Submammary pocket increases the odds of developing seroma by 7.5 times.(sforza, et al.2017) some factors are significantly associated with seroma development: a high bmi, large implant size, submammary pocket, and smoking which significantly amplified the effects of other variables.(m.Sforza, et al., 2017 unraveling factors influencing early seroma formation in breast augmentation surgery.Aesthetic surgery journal 2017, vol 37(3) 301¿307 © 2016 the american society for aesthetic plastic surgery, inc.Doi: 10.1093/asj/sjw196 larger implant size is also known to be related to higher incidences of other complications such as capsular contracture and hematoma.(collins jb, verheyden cn.Incidence of breast hematoma after placement of breast prostheses.Plast reconstr surg.2012;129(3):413e-420e) per our directions for use, each patient must receive the establishment labs s.A.¿motiva implants®: information for the patient¿ during her surgical consultation, it is the surgeons´ responsibility to ensure that the patient completely understands the information regarding the risks, benefits, and recommendations associated with silicone gel-filled breast implant surgery, as well as the complications typical of any type of surgery.This document is available in motiva® website: ifu.Motiva.Health.In addition, a review of the device history record was conducted, and it was concluded that there were no deviations in the manufacturing process of this device that would have caused or contributed to this incident.When the investigation process is completed, the applicable findings will be included in a supplemental medwatch.At establishment labs, we are committed to patient safety and continually evaluate the performance of our devices through post market surveillance of reported complaints & adverse events.
Event or Problem Description
Mexico.It was reported a patient operated in (b)(6) 2025.Visited the doctor in (b)(6) 2025 and was diagnosed with capsular contracture baker grade iii, infection, seroma in left breast implant (b)(6).
Additional Manufacturer Narrative
1.Overview: the quality department (pms) received a complaint involving a motiva® device.Further details are provided in the cq ¿details¿ section.2.General conclusion: device involvement: a causal relationship between the reported event and the device has been established.Event characterization: the event was classified as a capsular contracture, infection, seroma, device deformation.3.Clinical confirmation: upon thorough evaluation of the submitted clinical documentation and supporting evidence, the reported case was confirmed meeting the requirements for a capsular contracture, classified as baker grade iii/iv.This classification indicates moderate to severe contracture, characterized by firmness, distortion, and potential patient discomfort or pain.Early seroma was confirmed with ultrasound and mri.Infection and device deformation were not confirmed due to lack of clinical evidence.Root cause analysis: this event is a well-documented complication inherent to breast implant surgery.Based on the analysis of the available data, including clinical findings and product traceability records, there is no evidence indicating a causal link between this specific case and any product-related factors, including raw materials or manufacturing processes.The etiology of the alleged event is recognized as multifactorial, given the absence of manufacturing deviations or anomalies, and in line with current clinical literature, the event is considered not attributable to the manufacturing process and/or the product itself.4.Dfu and labeling evaluation: the event is a known, well-documented complication associated with silicone breast implants.It is clearly addressed in the product¿s directions for use (dfu), which states: "a capsular contracture pertains to hypertrophic scar tissue investing in a foreign body or surgically implanted device, compromising the aesthetic outcome, resulting in pain, breast deformity, and often necessitating further operations.Detection of breast cancer by mammography may also be challenging.Capsular contracture may be more common following infection, hematoma and seroma, and the chance of it happening may increase over time.Capsular contracture occurs more commonly in patients undergoing revision surgery than in patients undergoing primary implantation surgery.Capsular contracture is the most common complication following implant- based breast surgery and is one of the most common reasons for reoperation" capsular contracture is graded into 4 levels depending on its severity.Baker grade i: the breast is normally soft and looks natural; baker grade ii: the breast is a little fi rm but looks normal; baker grade iii: the breast is firm and looks abnormal; baker grade iv: the breast is hard, painful, and looks abnormal.Patients should also be advised that additional surgery might be needed in cases where pain and/or firmness are severe (baker grades iii or iv) and that capsular contracture may happen again after additional surgeries.Correction of capsular contracture may require surgical removal or release of the capsule, or removal and possible replacement of the implant itself.Capsular contracture: normally, capsules of collagen fibers form as an immune response around a foreign body, such as a breast implant, tending to isolate it.Capsular contracture occurs when the capsule tightens and squeezes the implant.This can cause the implant to turn rigid (from slightly firm to quite hard) and the firmest ones can cause varying degrees of discomfort, pain and palpability.In addition to the firmness, capsular contracture can result in a deformed breast, visible surface wrinkling and/or displacement of the implant.Detection of breast cancer by mammography may also be more difficult.Capsular contracture may be more common following infection, hematoma, and seroma, and the chance of it happening may increase over time.Capsular contracture occurs more commonly in patients undergoing revision surgery than in patients undergoing primary implantation surgery.Capsular contracture is a risk factor for implant rupture, and it is the most common reason for reoperation in augmentation and reconstruction patients.¿ seroma: seroma is an accumulation of fluid that results from tissue inflammation.The etiology of seroma is known in breast surgery and is connected to a hypovascular milieu or trauma following the surgery.Often, seromas are reabsorbed by the body over several weeks, but needle drainage is sometimes needed to remove the fluid.While seromas do not increase breast cancer risk, they sometimes heal with scar tissue or calcifications that can raise a concern about mammograms in the future.Seroma symptoms most often appear a week to 10 days after surgery; the area may feel tender and swollen, with a discrete lump and redness arising within a day or two.Early seroma formation is defined as periprosthetic fluid accumulation within the first postoperative year, whereas the late form is any moment beyond that time.In addition to causing pain, a seroma increases the risk of developing an infection in the breast.Depending on the location, it may also increase pressure over the surgical site and sometimes cause wound dehiscence.Infection: ¿infection can occur with any surgery or implant.Most infections resulting from surgery appear within a few days to weeks after the operation.However, infection is possible at any time after surgery.Infections in tissue with an implant present are harder to treat than infections in tissue without an implant.In the case of gluteal augmentation with silicone filled implants, since the anus is only 3 to 4 cm from the incision, it is recommended to staple or suture a gauze soaked with povidone-iodine over the anus during surgery.If an infection does not respond to antibiotics, the implant may have to be removed, and another implant may be placed after the infection is resolved.As with other surgical procedures, toxic shock syndrome in rare instances has been noted in women after gluteal implant surgery.This is a life- threatening condition and its symptoms include sudden fever, vomiting, diarrhea, fainting, dizziness, and/or sunburn-like rash.Patients should be instructed to contact their doctor immediately for diagnosis and treatment if they have these symptoms¿.The dfu also emphasizes the responsibility of the surgeon to fully inform the patient of potential risks and complications during the pre-operative consultation.Patients are provided with the document ¿motiva implants®: information for the patient,¿ accessible at ifu.Motiva.Health.Literature reference: the aetiology of capsular contracture is multifactorial and consisting of patient, type of surgery, prosthetic material used, the implant pocket placement, the incision type and the duration of follow-ups (liu et al., 2015) (headon, kasem & mokbel, 2015).Capsular contracture is a risk associated with breast surgery (handel, 2006) and there is no evidence to suggest a link between this particular implant and/or its manufacturing process and a higher risk of capsular contracture occurrence.The cause of capsular contracture is multifactorial (calobrace, 2018), and we cannot conclude that the reported event was caused by the manufacturing process and/or the product itself.